Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Have insomnia. Seroquel resulted in weight gain. Lamictal, lorazepam not helpful. Medicines similar to seroquel?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11718 Questions
I was put on seroquel six months ago for insomnia, and since I have been on it, I have gained 50 lbs without any change in diet. After looking online, it seems weight gain is common for seroquel users. I tried to taper myself off the drug, and couldnt sleep a wink. Then I tried to not take seroquel and try lamictal, temazepam, lorazepam, and lunesta. None of these drugs worked at all. The three weeks I spent off seroquel, I was lucky to get an hour or two of sleep. So desperate for sleep, I got back on seroquel. I would like to know if there are any drugs simlar to seroquel that I could take for my insomnia without the weight gain. I just wanted a second opinion before I visited with my doctor again.
Posted Mon, 21 May 2012 in Medicines and Side Effects
Answered by Dr. Rakhi Tayal 57 minutes later
Thanks for posting your query.
Seroquel is a prescription medicine that has been licensed to treat Schizophrenia and Bipolar disorder. Healthcare providers may prescribe Seroquel "for sleep." However, the medication is not approved for this use, nor is it an appropriate use. While it does cause drowsiness and may help with insomnia, it also carries the risk of serious side effects. If your healthcare provider is prescribing Seroquel "for sleep," you need to have an honest discussion, asking if he or she believes that you may have a mental illness.
Regarding the alternatives you can ask your physician to consider prescribing you Trazodone or Xyrem or low dose Topomax in appropriate doses.
You can also try these simple measures to help you fall asleep-
1.Practice relaxation exercises like yoga, breathing exercises.
2. Take the milk of XXXXXXX seeds at night before going to bed.
3.Indulge yourself in mild exercise during the day.
4.Stick to a regular sleeping schedule.
5. Try hot foot bath before going to sleep.
6. Decrease intake of tea and coffee specially do not take caffeine after 4.00 PM

Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Have insomnia. Seroquel resulted in weight gain. Lamictal, lorazepam not helpful. Medicines similar to seroquel? 14 minutes later
Thanks for your reply. I should have mentioned that she linked my insomnia to my anxiety... Which she believed was bipolar disorder. Desperate for sleep, I tried the seroquel even though i really don't believe I am bipolar. I only stuck with the seroquel because it was the only thing that helped me sleep. That being said, do you have any other suggestions?
Answered by Dr. Rakhi Tayal 1 hour later
Thanks for writing again.
If you feel that you do not have any other symptoms of bipolar disorder then i suggest you to get yourself re-evaluated from a proficient psychiatrist for proper diagnosis. Treatment will then depend on the cause.
Almost all of the anti psychotic drugs are associated with the weight gain. If it is only anxiety which is causing insomnia then you can practice relaxation exercises and a few de- stressing measures to help your problem.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor